Introduction: With increasing aging of the population, many people with cardiovascular conditions are being treated with new generations oral anticoagulants (AC) or antiplatelet (AP) drugs. The intake of these medications slightly increases the risk of perioperative complications in patients undergoing purely of-clamp robotic assisted partial nephrectomy (ocRAPN). In this scenario, whether a purely-off clamp approach during RAPN may furtherly increase the risk of perioperative bleeding or severe hemorrhagic complications remains unclear.
Methods: From January 2014 to October 2019, we retrospectively analyzed our institutional review board-approved dataset of ocRAPN. Patients with therapeutic AC or AP (n=75), stopped or not before surgery, were compared with patients without therapeutic AC or AP (n=424). Overall complications, perioperative transfusions and hemorrhagic complications (hematoma, transfusion, hembolization or medical complications related to anemia or ischemia) were compared between groups. A logistic binary regression model was built to identify predictors of perioperative transfusions rate. For all statistical analyses, a two-sided p < 0.05 was considered significant.
Results: Out of a cohort of 499 patients who underwent RAPN, 15% were using AC or AP preoperatively (9.8% aspirin, 2.4% clopidogrel-like, 2.8% oral anticogulant). All medications were always stopped preoperatively. Patients under AC or AP therapy were older (67.4 vs 59.4; p=0.05) and with higher ASA score (29.3% vs 17.5%; p=0.01). Overall complications rate (10.7% vs 7%; p=0.40) and intraoperative transfusions rate (0% vs 2%; p=0.55) were comparable between groups. Postoperative transfusions rate (10.7 vs 4.7%: p=0.03) was significantly higher in patients on AC or AP. At univariable analysis, AC therapy was the only significant predictor of perioperative transfusions rate (OR =2.14 IC95% [1.02-5.69], p=0.04) (Tab.2)
Conclusions: AC and AP drugs use were significant predictors of increased transfusion rate, but not of postoperative severe hemorrhagic complications following ocRAPN. Source of